1. Health
Send to a Friend via Email

Drug Allergy

Medication Allergies

By

Updated April 23, 2014

Drug Allergy

Many kinds of medications are known to cause adverse reactions and allergies

Allergic Reactions to Medications – A Common Problem

Reactions to medication are extremely common. In fact, 15-30% of all hospitalized patients will experience an unintended reaction as a result of medications. However, true allergic reactions to medications only occur in about 1 of 10 of all adverse drug reactions.

Classification of Reactions to Medications

Before we can discuss the huge topical of medication allergy, we need to group reactions to drugs into one of 2 categories:
  • Reactions which are common and predictable in any person. This would include expected side effects from medications, interactions between 2 medications that the person is taking, and reactions from using too much of the medication (overdose). This group represents the majority of all reactions to medications.
  • Reactions which are unpredictable, and only occur in certain people. These reactions can include an unexpected side effect, medication intolerance, allergic reactions and other non-allergic immunologic reactions.

Allergic Reactions to Medications

True allergic reactions to medications typically follow certain features:
  • The first time the medication was taken there was no reaction.
  • The medication is either taken for a period of time (usually at least 1 week) without problems or there is at least a week before the medication is taken again.
  • The reaction that occurs from the medication is different from expected side effects.
  • The reaction is suggestive of allergy or anaphylaxis.
  • The symptoms of the reaction disappear within a few days of the medication being stopped.

Symptoms of Allergic and Immunologic Reactions

Skin rashes are the most common symptoms occurring from adverse drug reactions. Urticaria and angioedema suggest an allergic cause, while blistering, peeling and sun-burn like reactions suggest a non-allergic immunologic causes. When a rash blisters and peels, is painful or involves sores in the mouth and mucous membranes, Stevens-Johnson Syndrome or toxic epidermal necrolysis is the likely diagnosis, which can be life-threatening.

Other non-allergic immunologic symptoms can include fever, kidney failure, hepatitis and blood problems (such as anemia).

Allergy to Common Medications

People can experience allergic reactions to just about any medication, although some are more common than others. Here is a list of the most common medication allergies (or non-allergies, in some cases):
    1. Penicillin (and all related antibiotics). About 1 in every 10 people reports a history of an “allergic reaction” to penicillin. It turns out that much less than 10% of those who think they are allergic to penicillin actually are. However, people with a true allergy to penicillin could have life-threatening anaphylaxis as a result, it is important to tell your doctor about your past reaction to the medication. Skin testing to penicillin can help determine if the past reaction was a true allergy or some other side effect.
    2. Cephalosporins (and all related antibiotics). Severe reactions to cephalosporins are much less common than with penicillins. However, there is a small chance that someone with a true penicillin allergy could also react to cephalosporins, since the drugs are related. An allergist may be able to help determine if these antibiotics are safe for you.
    3. Sulfonamides (including antibiotics, oral diabetes medications and some water pill diuretics). It is unclear whether these reactions are truly allergic or due to another immunologic process. There is no reliable test available to determine is a person is allergic to this class of medications.
    4. Non-Steroidal Anti-Inflammatory Drugs (NSAID), including aspirin, ibuprofen and naproxen. This class of medications can cause allergic and non-allergic flares of hives/swelling, worsen asthma, and result in anaphylaxis. There is no reliable test available for most people with reactions to these medications.
    5. IV Contrast Dye. This reaction is non-allergic but can result in anaphylaxis because the high concentration of the dye causes mast cells to release their contents, which mimics an allergic reaction. While there is no test available for reactions to IV contrast, most patients can take the dye safely by taking oral steroids and anti-histamines hours before the contrast is given. The contrast is usually given in a less concentrated form to these patients. Let your doctor know if you’ve had a past reaction to IV contrast before receiving it again.
    6. Local Anesthetics. True allergic reactions to local anesthetics (novocaine, lidocaine) are extremely rare, and usually due to other ingredients in the medication, such as preservatives or epinephrine (present in the local anesthetic to make the medication last longer once it’s injected). An allergist can perform testing to various local anesthetics and find one that works for almost everybody.
    7. General Anesthesia. Some medications used during surgery are very common causes of true allergic reactions and anaphylaxis. If you think you experienced an allergic reaction during or shortly after surgery, an allergist may be able to help determine the cause.
    8. Anti-Seizure Medications. Many medications used for treatment of epilepsy can cause non-allergic reactions as a result of certain enzyme deficiencies in the person taking the medication. Symptoms can include a rash, fever, body aches and hepatitis. There is no test available for this type of reaction.

Learn about the treatment for allergic drug reactions.

Sources:

Practice Parameters for Drug Hypersensitivity. Ann Allergy 1999; 83:S665-S700.

Macy E. Drug Allergies: What to expect, what to do. J Respir Dis. 2006;27:463-471.

Mellon MH, Schatz M, Patterson R. Drug Allergy. In: Lawlor GJ, Fischer TJ, Adelman DC, eds. Manual of Allergy and Immunology. 3rd ed. Boston: Little, Brown and Co;1995:262-289.

DISCLAIMER: The information contained in this site is for educational purposes only, and should not be used as a substitute for personal care by a licensed physician. Please see your physician for diagnosis and treatment of any concerning symptoms or medical condition.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.